North Carolina, 2016

Hail in North Carolina, May 22, 2016

May 22, 2016 · NWS RAH · 1 event in 1 county or zone

A disturbance traversing the base of an upper level trough dropping southward into Central North Carolina during the evening resulted in a couple isolated thunderstorms. One of the isolated storms became severe, producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A disturbance traversing the base of an upper level trough dropping southward into Central North Carolina during the evening resulted in a couple isolated thunderstorms. One of the isolated storms became severe, producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 22, 6:53 PM EST, 27 minutes earlier.

Area forecast discussion, May 22, 6:53 PM EST, 27 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
753 PM EDT Sun MAY 22 2016

.SYNOPSIS...A strong upper-level low pressure area will settle over
the area through Monday, producing unsettled weather. Warmer
and drier weather will follow from Tuesday through late week as the
upper low moves offshore and high pressure builds across the area.

&&

.NEAR TERM /through tonight/...
As of 325 PM Sunday...

Little change required to the near term forecast.

12Z model guidance in good agreement with the movement of the upper
level low dropping southward from the northern Mid-Atlantic to the
VA/central NC border region by late tonight-early Monday. Spokes of
vorticity pivoting around this feature will cross our region this
evening into the first par of the overnight. Loss of heating will
limit coverage but still expect 30-40 percent coverage over the far
northern piedmont-northern coastal plain.

Cooler air associated with the upper level low will result in min
temps several degrees cooler than last night with min temps
generally in the mid 50s.

&&

.SHORT TERM /Monday and Monday Night/...
As of 325 PM Sunday...

Upper level low begins to pull away from our region by Monday
afternoon, and exits offshore Monday night. Perturbations rotating
around this feature will trigger scattered showers...mainly across
the ne half of central NC, with a few thunderstorms possible during
peak heating. With loss of heating, shower coverage expected to
diminish with bulk of showers dissipated prior to midnight.

High temp Monday highly dependent upon cloud coverage. With peeks of
sun this afternoon, temps responded by climbing quickly into the mid
70s. May see a similar scenario Monday though presence of 850mb
thermal trough over the region may dampen recovery a tad. Currently
forecast temps near 70 far northeast to the mid 70s southwest. If
clouds and showers more extensive than current thinking, then max
temps may end up being 3-4 degrees cooler across the ne
piedmont/northern coastal plain.

Subsidence behind the exiting low and advection of a drier air mass
should cause clouds to diminish over central NC, departing last over
the ne counties. Residual low level moisture may allow areas of fog
to develop, though confidence not high enough to mention in the
forecast at this time. Min temps comparable to tonight in the mid
50s.

&&

.LONG TERM /Tuesday through Sunday/...
As of 235 PM Sunday...

Conditions are expected to dry out on Tuesday as the upper low pulls
further away and shortwave ridging builds over the region. As the
low pulls away, the building ridge will keep the main storm track to
our north and west, resulting in mostly dry conditions through the
majority of the long term period. There are indications that the
ridge may weaken some towards the end of the forecast period,
allowing an uptick in mostly diurnal type convection. However, given
the model disagreement (the GFS, which is known the break ridges
down too quickly, breaks down the ridge, while the ECMWF holds
strong), will just show a little increase in cloud cover and will
bring in a slight chance of precip at the very end of the forecast
period. Otherwise, temps will gradually warm up to above normal,
from mostly lower 80s on Tuesday to mid/upper 80s for the remainder
of the period.

&&

.AVIATION /00Z Monday through Friday/...
As of 755 pm Sunday...

24 hour TAF period: Scattered showers and thunderstorms this
afternoon mainly across the western half of the CWA. Some stronger
storms moving across the VA border at this time do not appear to be
a threat to any TAF sites at this time. A thunderstorm currently in
the vicinity of KFAY will quickly move south of the area. All sites
except for KRWI should continue to have some threat of showers and
thunderstorms through much of the evening. As far as ceiling and
visibility restrictions overnight...some MVFR visibilities are
possible at the eastern three TAF sites. A bigger story could be
some IFR ceilings with the biggest threat at KRWI and possibly KRDU
before sunrise. Conditions should return to VFR later Monday morning
or early afternoon. Showers may once again be prevalent Monday
afternoon at least at eastern TAF sites. Winds are expected to be
northerly at around 10 knots.

Long term: After showers move out of the area Monday evening...A
period of VFR conditions should persist through much of the work
week. A threat of rain in the NW Piedmont may exist for Thursday and
Friday but models are not real clear on the details yet.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...RAH
NEAR TERM...WSS
SHORT TERM...WSS
LONG TERM...KRD
AVIATION...Ellis
Hazardous weather outlook, May 22, 6:58 PM EST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
758 PM EDT SUN MAY 22 2016

NCZ007-021>025-038>042-073>077-083>086-088-089-231200-
PERSON-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DURHAM-DAVIDSON-RANDOLPH-
CHATHAM-WAKE-JOHNSTON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
758 PM EDT SUN MAY 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TONIGHT.

SCATTERED SHOWERS AND STORMS WILL MOVE SOUTHEAST THROUGH THE AREA
THIS EVENING. SMALL HAIL UP TO A HALF INCH IN DIAMETER AND WIND
GUSTS OVER 30 MPH ARE POSSIBLE WITH ANY OF THESE SHOWERS OR
STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ008>011-026>028-043-078-231200-
GRANVILLE-VANCE-WARREN-HALIFAX-FRANKLIN-NASH-EDGECOMBE-WILSON-WAYNE-
758 PM EDT SUN MAY 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GIH

In the hours before

Special weather statement, May 22, 6:13 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
713 PM EDT SUN MAY 22 2016

NCZ086-088-222330-
CUMBERLAND   NC-HOKE   NC-
713 PM EDT SUN MAY 22 2016

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHWESTERN
CUMBERLAND AND SOUTHEASTERN HOKE COUNTIES UNTIL 730 PM EDT...

AT 712 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
RAEFORD...MOVING SOUTH AT 25 MPH.

PEA SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HOPE MILLS AND ROCKFISH.

LAT...LON 3502 7919 3504 7901 3492 7896 3495 7904
      3484 7919
TIME...MOT...LOC 2312Z 348DEG 23KT 3496 7911

GIH
Special weather statement, May 22, 6:39 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
739 PM EDT SUN MAY 22 2016

NCZ022>024-230030-
GUILFORD   NC-ORANGE   NC-ALAMANCE   NC-
739 PM EDT SUN MAY 22 2016

 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHEASTERN
GUILFORD...WEST CENTRAL ORANGE AND ALAMANCE COUNTIES UNTIL 830 PM
EDT...

AT 739 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
QUICK...OR NEAR CAMP SPRINGS...MOVING SOUTHEAST AT 35 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BURLINGTON...GRAHAM...MEBANE...ELON COLLEGE...GIBSONVILLE...HAW RIVER...
SWEPSONVILLE...ALAMANCE...LAKE MACKINTOSH MARINA AND UNION RIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. DEADLY LIGHTNING STRIKES CAN OCCUR WELL AHEAD
OF AN APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN AND WIND. MAKE
SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE RESUMING
OUTDOOR ACTIVITY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3624 7928 3603 7911 3589 7949 3624 7962
      3624 7953 3625 7953
TIME...MOT...LOC 2339Z 335DEG 30KT 3636 7953

ELLIS
Special weather statement, May 22, 7:10 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
810 PM EDT SUN MAY 22 2016

NCZ074-075-084-230100-
RICHMOND   NC-MOORE   NC-MONTGOMERY   NC-
810 PM EDT SUN MAY 22 2016

 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHEASTERN
RICHMOND...SOUTHWESTERN MOORE AND SOUTHEASTERN MONTGOMERY COUNTIES
UNTIL 900 PM EDT...

AT 810 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTH OF BISCOE...OR 15 MILES SOUTHEAST OF TROY...MOVING
SOUTHEAST AT 35 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
PINEHURST...ABERDEEN...HOFFMAN...PINEBLUFF...FOXFIRE...NORMAN...SANDHILLS
GAME LAND...DERBY AND SEVEN LAKES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. DEADLY LIGHTNING STRIKES CAN OCCUR WELL AHEAD
OF AN APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN AND WIND. MAKE
SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE RESUMING
OUTDOOR ACTIVITY.

&&

LAT...LON 3518 7983 3529 7968 3511 7939 3504 7946
      3502 7952 3499 7957 3495 7959 3493 7962
TIME...MOT...LOC 0010Z 316DEG 29KT 3520 7971

GIH
Special weather statement, May 22, 7:13 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
813 PM EDT SUN MAY 22 2016

NCZ007-024-230100-
PERSON   NC-ORANGE   NC-
813 PM EDT SUN MAY 22 2016

 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF WESTERN PERSON AND
NORTHERN ORANGE COUNTIES UNTIL 900 PM EDT...

AT 812 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LEASBURG...OR 7 MILES EAST OF YANCEYVILLE...MOVING SOUTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROXBORO...HILLSBOROUGH...CONCORD...CARR...SCHLEY...BUSHY FORK...HYCO LAKE...
HYCO MARINA AND ENO RIVER STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3624 7894 3623 7895 3610 7897 3603 7912
      3620 7926 3624 7926 3624 7915 3654 7914
      3654 7893
TIME...MOT...LOC 0012Z 331DEG 27KT 3640 7921

ELLIS

The radar

The Raleigh/Durham radar (KRAX), 96 km away, was scanning. The volume nearest the first event began at 00:18 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Alamance

When
May 22, 7:20 PM EST to 7:43 PM EST
Where
Alamance County, 0.89 mi SE of Burlington to 2.36 mi SSW of Swepsonville
Measured
1 in hail
Reported by
Public
Coordinates
36.090, -79.420

Hail up to the size of quarters fell along a swath from near Burlington to approximately 3 miles southwest of Swepsonville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2016Every state in 2016This day in weather historyWarnings in North Carolina, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636274.